Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 352, NWS Jacksonville, FL

August 13, 2008Duval County, Nassau County, Florida; 5 counties in Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 13, 2008, 2:26 PM EDT for Duval County, Nassau County, Florida; 5 counties in Georgia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2008, 2:26 PM EDT (18:26 UTC)
Expired
Aug 13, 2008, 3:30 PM EDT
In force
64 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Duval County, FL, Nassau County, FL, Brantley County, GA, Camden County, GA, Charlton County, GA, Glynn County, GA, Ware County, GA

The radar

The Jacksonville radar (KJAX), 46 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 11:00 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:59 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 13, 11:59 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1159 AM EDT WED AUG 13 2008

...TORNADO WATCH 825 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

.PUBLIC...TORNADO WATCH 825 IS IN EFFECT UNTIL 6 PM EDT FOR SOUTHEAST
GEORGIA...ITS ADJACENT COASTAL WATERS...AND FOR PORTIONS OF NORTHEAST
FLORIDA. MYRIAD DISTURBANCES ALOFT CONTINUE TO TRAVERSE THE AREA...
DEEPENING THE SURFACE LOW CURRENTLY OVER GEORGIA. ACTIVITY IS
CURRENTLY IMPACTING OUR NORTHERN-MOST GEORGIA COUNTIES WITH BANDS OF
CONVECTION APPROACHING FROM THE WEST. KJAX/KTAE VAD WIND PROFILERS
INDICATE STRONG SPEED SHEAR...RANGING FROM 20 TO 25 KNOTS AT 1 KFT TO
40 KNOTS AT 4 KFT. THIS IS TEMPERED BY DEEP SOUTHWEST WINDS...
PROVIDING ANEMIC DIRECTIONAL SHEAR. AS AFOREMENTIONED SURFACE LOW
TRACKS EAST AND STRENGTHENS...LOWEST LEVEL WINDS MAY BACK ENOUGH TO
THE SOUTH TO PROVIDE OPTIMAL CONDITIONS FOR ROTATING THUNDERSTORMS.
PER LATEST RADAR TRENDS...HAVE RESERVED CATEGORICAL POPS FOR OUR
NORTHERN-MOST COUNTIES...DECREASING TO SCATTERED POPS FOR OUR
SOUTHERN-MOST LOCALES. HAVE DROPPED LAKE WIND ADVISORY AS EXTENSIVE
CLOUDINESS SHOULD HINDER STRONG MIXING. NONETHELESS...WIND SPEEDS TO
NEAR 30 MPH WILL CERTAINLY BE POSSIBLE.

&&

.AVIATION...WILL LET LLWS EXPIRE AT 14Z AS SURFACE-BASED WINDS
WILL INCREASE. ALTHOUGH VFR CONDITIONS WILL DOMINATE...BANDS OF
CONVECTION WILL FREQUENT THE TERMINALS TODAY. MVFR CEILINGS/VSBYS
WILL ACCOMPANY THESE BANDS AS WELL AS POSSIBLE WIND GUSTS TO 30 KNOTS
DUE TO STRONG WINDS NOTED JUST ABOVE THE SURFACE. CONDITIONS ARE
FORECAST TO SLOWLY IMPROVE THIS EVENING AS SURFACE LOW PUSHES AWAY
WITH ATTENDANT SURFACE FRONTAL BOUNDARY CROSSING THE AREA.
TIMING/MOVEMENT OF THIS FRONTAL BOUNDARY IS DIFFICULT AND MVFR
CEILINGS MAY PREVAIL THIS EVENING. WHOLESALE CHANGES MAY BE NEEDED
FOR TAF PERIOD AFTER 00Z.

&&

.MARINE...NO CHANGES IN HEADLINES. LATEST CHECK OF REGIONAL OBS
INDICATE WIND SPEEDS HAVE INCREASED TO AROUND 20 KNOTS WITH MAXIMUM
GUSTS TO NEAR 30 KNOTS NOTED. CONDITIONS WILL FURTHER DETERIORATE
AS SURFACE LOW OVER GEORGIA DEEPENS WHILE ADVANCING EAST...REACHING
THE ATLANTIC WATERS THIS EVENING.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 AM EDT THURSDAY FOR FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ST AUGUSTINE TO
     FLAGLER BEACH FL OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 1 AM EDT THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM.

&&

ZAPPE//
Hazardous weather outlook, Aug 13, 11:14 AM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1114 AM EDT WED AUG 13 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1114 AM EDT WED AUG 13 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA...PORTIONS OF
NORTHEAST FLORIDA AND THE ADJACENT SOUTHEAST GEORGIA COASTAL WATERS
THROUGH 6 PM EDT...

LOW PRESSURE OVER GEORGIA WILL TRACK EAST TODAY WITH A TRAILING COLD
FRONT EXPECTED TO MOVE ACROSS THE LOCAL FORECAST AREA LATE THIS
AFTERNOON AND EVENING. THE LOW IS EXPECTED TO MOVE OFFSHORE THE
SOUTHEAST ATLANTIC COAST TONIGHT. STRONG AND VEERING WINDS IN THE
LOWER LEVELS OF THE ATMOSPHERE COUPLED WITH MODERATE INSTABILITY WILL
SUPPORT THE POTENTIAL FOR ISOLATED TORNADOES AND STRONG DAMAGING WIND
GUSTS. THE RISK OF TORNADIC DEVELOPMENT WILL BE ELEVATED ACROSS
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. ACROSS NORTHEAST
FLORIDA...THE RISK OF TORNADIC DEVELOPMENT WILL BE ELEVATED MAINLY
NORTH OF A LINE FROM GAINESVILLE TO JACKSONVILLE. STORMS WILL MOVE
QUICKLY EAST NORTHEAST AROUND 30 TO 40 MPH.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH
YOUR AREA.

THERE WILL BE SEVERAL BANDS OF CONVECTION MOVING ACROSS THE AREA
TODAY WHICH MAY CREATE TRAINING STORM TRACKS. WIDESPREAD DAILY
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED...WITH ISOLATED
HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE TRAILING SURFACE FRONT WILL BEGIN TO STALL ACROSS NORTH CENTRAL
FLORIDA THURSDAY AND PROVIDE A FOCUS FOR NUMEROUS MAINLY AFTERNOON
STORMS FROM GAINESVILLE TO ST. AUGUSTINE SOUTHWARD WITH PERIODS OF
HEAVY RAINFALL POSSIBLE.

DRIER AIR WILL BEGIN TO FILTER OVER THE AREA FRIDAY AND SATURDAY...
BUT STRONG DYNAMICS AND INSTABILITY WILL SUPPORT THE POSSIBILITY OF
A FEW STRONG STORMS THAT MAY PRODUCE HAIL AND GUSTY WINDS.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
EACH DAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

AE/ECZ

In the hours before

Special weather statement, Aug 13, 1:08 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
108 PM EDT WED AUG 13 2008

FLZ020>023-GAZ150-163-131815-
BAKER-CLINCH-COLUMBIA-HAMILTON-SUWANNEE-WARE-
108 PM EDT WED AUG 13 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE...
NORTHWESTERN BAKER...COLUMBIA...HAMILTON...EXTREME SOUTHEASTERN
CLINCH AND SOUTHERN WARE COUNTIES FOR STRONG WINDS VALID UNTIL 215 PM
EDT...

AT 108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF BLUE SPRINGS TO 22 MILES WEST OF LURAVILLE...MOVING EAST AT 54
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BLUE
SPRINGS...WEST LAKE...SUWANNEE RIVER STATE PARK...DOWLING PARK...
NEWBURN...JASPER...LURAVILLE...SUWANNEE SPRINGS...LIVE OAK AND
MCALPIN THROUGH 215 PM EDT. EXPECT OCCASIONAL CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS UP TO 45 TO 55 MPH WITH POSSIBLE MINOR
WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Aug 13, 1:35 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
135 PM EDT WED AUG 13 2008

FLZ020-GAZ150-162>164-131815-
CHARLTON-CLINCH-ECHOLS-HAMILTON-WARE-
135 PM EDT WED AUG 13 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
HAMILTON...WESTERN CHARLTON...SOUTHERN CLINCH...CENTRAL WARE AND
ECHOLS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
215 PM EDT...

AT 135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF JENNINGS...MOVING
EAST AT 60 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND JENNINGS...STATENVILLE...NEEDMORE AND STEVEN FOSTER STATE PARK
THROUGH 215 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Local storm report, Aug 13, 1:48 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
148 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND GST     LIVE OAK                30.29N 82.99W
08/13/2008  E60 MPH          SUWANNEE           FL   TRAINED SPOTTER

            WINDS ESTIMATED AT 55 TO 60 MPH BY A SPOTTER WERE ROCKING
            HIS CAR AT 1100 11TH STREET SW IN LIVE OAK.

&&

MKT
Special weather statement, Aug 13, 2:05 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EDT WED AUG 13 2008

GAZ153-154-165-166-131830-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
205 PM EDT WED AUG 13 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CAMDEN AND SOUTHERN GLYNN COUNTIES FOR STRONG WINDS VALID UNTIL 230
PM EDT...

AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF WAVERLY...OR 10 MILES
NORTH OF WOODBINE...MOVING EAST AT 48 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND WAVERLY...DOVER BLUFF...DOCK
JUNCTION...COUNTRY CLUB ESTATES...BRUNSWICK...JEKYLL ISLAND...ST.
SIMONS...SEA ISLAND AND GLYNN HAVEN THROUGH 230 PM EDT. GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Aug 13, 2:07 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT WED AUG 13 2008

GAZ164-165-131830-
CHARLTON-INLAND CAMDEN-
207 PM EDT WED AUG 13 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CHARLTON
AND CENTRAL CAMDEN COUNTIES FOR STRONG WINDS VALID UNTIL 230 PM
EDT...

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST
OF COLESBURG TO 12 MILES SOUTHWEST OF HOMELAND...MOVING EAST AT 49
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HOMELAND...FOLKSTON...WOODBINE AND COLESBURG THROUGH 230 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:52 AM EDTGale WarningJAX18 hr
Aug 13, 3:53 AM EDTLake Wind AdvisoryJAXBaker, Bradford, Flagler, Gilchrist, Nassau, Suwannee and 1 more6 hr
Aug 13, 1:38 PM EDTSevere Thunderstorm WarningJAXColumbia, Hamilton, Suwannee52 min
Aug 13, 2:08 PM EDTSevere Thunderstorm WarningJAXBaker, Columbia, Nassau52 min
Aug 13, 2:29 PM EDTSpecial Marine WarningJAX3 hr
Aug 13, 2:38 PM EDTSevere Thunderstorm WarningJAXBaker, Duval, Nassau52 min
Aug 13, 3:25 PM EDTSpecial Marine WarningJAX2 hr
Aug 13, 3:29 PM EDTSevere Thunderstorm WarningJAXDuval46 min
Aug 13, 4:43 PM EDTSevere Thunderstorm WarningJAXAlachua, Baker, Bradford, Clay, Gilchrist, Putnam and 1 more47 min
Aug 13, 6:26 PM EDTSpecial Marine WarningJAX94 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.